Conference Paper

Characterizing the risk of drug-drug interactions in sarcoma treated patients: Role of pharmacist integration

Authors:
To read the full-text of this research, you can request a copy directly from the authors.

No full-text available

Request Full-text Paper PDF

To read the full-text of this research,
you can request a copy directly from the authors.

Article
Full-text available
PurposeThis project evaluated the dietary supplement (DS) use of patients referred to an integrative oncology program and documented the frequency and reasons for recommending stopping DS. Many patients with cancer are taking dietary supplements and may not disclose such to their care teams. There is potential for harm in several ways: (1) interactions with their medications that may increase side effects, (2) interactions with their treatment that may lead to decreased efficacy, and 3) direct toxicity from the supplement.Methods Patient data (N = 100) were collected prospectively from an Integrative Oncology Clinic. The number and type of DS were documented. Using the Natural Medicines Database, we determined whether supplements interacted with the patient’s other medications or cancer therapies. We calculated the percentage of patients in which a recommendation for discontinuation (DC) of DS was provided, along with the supporting reasons.ResultsWe found that 91% of patients took DS, averaging 5.5 per patient (range 0–20). In 35% of patients, we recommended stopping some of their DS or other therapies, the reasons being: DC antioxidants, vitamin B12/iron while on chemo/RT (unless deficient or part of protocol) 32%; DC due to taking excess amounts (i.e., fat-soluble vitamins, calcium, iron) 13.5%; DC supplements with known toxicity (i.e., laetrile, Miracle mineral solution) 13.5%; DC due to interactions with other medications (i.e., anticoagulants) 13.5%; DC DS with potential to increase cancer growth (i.e., estrogenic potential in those with hormone-sensitive cancers, glutamine) 11%; DC due to potential for increased toxicity with chemotherapy (i.e., increased risk of bleeding, CIPN) 11%; DC probiotics, immune stimulants, and cannabis while on immunotherapy 5.4%.Conclusions Patients with cancer referred to an integrative oncology clinic use large numbers of DS with the potential for adverse effects and/or decreasing efficacy of treatments. This study highlights the prevalence of DS usage in cancer patients referred to an integrative oncology clinic and demonstrates the need for counseling about safe supplement use.
ResearchGate has not been able to resolve any references for this publication.